Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 181, NWS Midland/Odessa, TX

July 6, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2002, 9:31 PM CDT for Pecos County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2002, 9:31 PM CDT (02:31 UTC)
Expired
Jul 6, 2002, 10:15 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070231
SVRMAF
TXC371-070315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
931 PM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 1015 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY...MOVING SOUTHEAST AT
  20 MPH.

THIS STORM WILL REMAIN OVER RURAL AREAS OF PECOS COUNTY...SOUTH OF 
INTERSTATE 10...AND EAST OF HIGHWAY 285.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH 
THIS STORM.  INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM.  
TAKE COVER IN A SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:08 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 3:08 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT SAT JUL 6 2002

SAT WV IMAGERY SHOWS MID LVL LOW OVR SE NM...W/CONVECTION FIRING ON
THE EAST SIDE OF IT ON THE NOSE OF A DRY SLOT WORKING AROUND THE
BASE OF IT.  ONE OF THESE STORMS HAS ALREADY PEAKED W/A 79 VIL OVR
RURAL AREAS...BUT IT DID MANAGE TO KICK OUT DIMES NR HIGGINBOTHAM
ON A LOWER PULSE.  AS THE LOW MOVES EAST INTO THE AREA...THIS COULD
MERGE W/NW-SE ORIENTED SHEAR AXIS FURTHER E FOR BETTER RAIN
POTENTIAL.  STORMS FROM LAST NIGHT/THIS MORNINGS MCS HAVE ALREADY
SATURATED THE NE PART OF THE CWA TDY...W/THE COLORADO RVR AND
TRIBUTARIES RUNNING ABV NORMAL...AND EXPECTED TO RUN HIGHER IN THE
NEXT FEW HRS.  W/CURRENT SATURATED CONDITIONS/RADAR TRENDS...WILL
PROBABLY GO W/A FLASH FLOOD WATCH FOR EDDY-LEA-ECTOR-CRANE COUNTIES
AND EWD.

PROGGED MOISTURE FIELDS SUGGEST MORE CLOUD COVER THAN PREVIOUSLY
ANTICIPATED OVR THE NEXT DAY OR SO...AND H85 TEMPS WARRANT LOWERING
TEMPS A CAT OR SO TOMORROW...AND GRADUALLY WARMING DRYING THE CWA AS
RIDGE BUILDS OVR THE SW BY MONDAY NIGHT.  RIDGE TO REMAIN IN PLACE
THROUGHOUT THE EXTENDED...SO BACK TO BALMY AND DRY CONDITIONS...
SAVE FOR THE USUAL DIURNAL MTN CONVECTION.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  71/85/69/91    6543
LSA  67/84/67/88    6543
6R6  70/89/70/89    3322
MRF  64/80/58/82    4332
CNM  68/87/65/90    5332

.MAF...
TX...FLASH FLOOD WATCH UNTIL 430 AM CDT FOR TXZ045>048-051>053-
061>063-068>070.
NM...FLASH FLOOD WATCH UNTIL 330 AM MDT FOR NMZ028-029-033-034.

44

In the hours before

Special weather statement, Jul 6, 3:33 PM CDT, 5 hours 58 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT SAT JUL 6 2002

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE AREA LOCATED OVER CENTRAL NEW MEXICO WILL
DRIFT EASTWARD TOWARDS WEST TEXAS TONIGHT.  THE COMBINATION OF A
MOIST ATMOSPHERE AND DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OVER
SOUTHEAST NEW MEXICO AND WEST TEXAS.

.WEATHER HAZARDS...
HEAVY RAIN...
AN AMPLE SUPPLY OF MOISTURE AND THE SLOW MOVEMENT OF THUNDERSTORMS
WILL RESULT IN HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST NEW MEXICO
AND THE PERMIAN BASIN THROUGH LATE AFTERNOON AND TONIGHT.  A FLASH
FLOOD WATCH WILL BE IN EFFECT UNTIL 430 AM CDT FOR THESE AREAS.
FLOODING OF LOW LYING AREAS...ARROYOS...AND CREEKS IS LIKELY ACROSS
THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...AND SOUTHEAST
NEW MEXICO.

SEVERE THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS INTO THE EVENING HOURS.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS.
THE STRENGTH OF THUNDERSTORMS IS EXPECTED TO GENERALLY DECREASE
AROUND SUNSET.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:11 PM CDTFlash Flood WarningMAFPecos4 hr
Jul 6, 9:36 PM CDTSevere Thunderstorm WarningMAFPecos84 min
Jul 6, 10:21 PM CDTSevere Thunderstorm WarningMAFBrewster22 days
Jul 6, 10:41 PM CDTFlash Flood WarningMAFBrewster3 hr
Jul 6, 10:46 PM CDTFlash Flood WarningMAFTerrell2 hr
Jul 7, 5:56 AM CDTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.